Alert archive / North Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at Mar 31, 2021, 3:10 PM EDT for 4 counties in North Carolina. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 31, 2021, 3:10 PM EDT (19:10 UTC)
- Expired
- Mar 31, 2021, 4:15 PM EDT
- In force
- 65 min
- Issued by
- NWS Raleigh, NC
Counties Franklin County, NC, Halifax County, NC, Nash County, NC, Warren County, NC
The radar
The Raleigh/Durham radar (KRAX), 96 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.2 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 705 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 270 m²/s²
- 0-3 km storm-relative helicity
- 241 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
765
WWUS82 KRAH 311910
SPSRAH
Special Weather Statement
National Weather Service Raleigh NC
310 PM EDT Wed Mar 31 2021
NCZ010-011-026>028-041>043-312015-
Edgecombe NC-Nash NC-Johnston NC-Franklin NC-Warren NC-Wake NC-
Halifax NC-Wilson NC-
310 PM EDT Wed Mar 31 2021
...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT
SOUTHEASTERN WARREN...NASH...NORTHWESTERN EDGECOMBE...HALIFAX...
NORTHEASTERN WAKE...WEST CENTRAL WILSON...NORTHEASTERN JOHNSTON AND
FRANKLIN COUNTIES UNTIL 415 PM EDT...
At 309 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms 8 miles northeast of Bunn, or 10 miles west of
Nashville, moving northeast at 30 mph.
Wind gusts up to 40 mph will be possible with this storm.
Heavy rain and minor flooding will also be possible with this storm.
Locations impacted include...
Rocky Mount, Roanoke Rapids, Nashville, Louisburg, Halifax, Zebulon,
Dortches, Littleton, Bailey and Bunn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3651 7790 3650 7782 3648 7775 3638 7755
3634 7759 3631 7756 3631 7750 3632 7744
3629 7741 3626 7740 3566 7820 3590 7847
3621 7834 3655 7794 3654 7790
TIME...MOT...LOC 1909Z 234DEG 35KT 3603 7813
$$
AK/JJTWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Mar 31, 2:25 PM EDT, 45 minutes earlier.
Area forecast discussion, Mar 31, 2:25 PM EDT, 45 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 225 PM EDT Wed Mar 31 2021 .SYNOPSIS... A cold front will move southeast across the region this evening and overnight. Behind the front, strong and cold high pressure will build into the area of the Thursday and Friday with subfreezing temperatures at night. The high will shift east and temperatures will moderate during the weekend into upcoming work week. && .NEAR TERM /TODAY THROUGH TONIGHT/... As of 1030 AM Wednesday... ...A Marginal risk (NW) to Slight risk (SE) of severe thunderstorms this afternoon and evening. Mid-morning update... Only minor tweaks were needed for the morning update from the previous forecast. POPs have been adjusted with newest guidance, and a strong line of showers and thunderstorms looks most favorable for stronger development southeast of the Triad, with the timing still being focused on the afternoon and early evening. Please see additional details in the previous discussion below. Previous discussion from 235 AM Wednesday... The severe threat this afternoon and evening may be tempered by extensive cloudiness, showers, and low level stability. Hi- resolution models generally agree that there will be a good chance of showery conditions (greater than 50 percent) over much of the Piedmont and possibly extending into the NW Sandhills and N Coastal Plain. These showers will be well out ahead of the pre-frontal trough and main cold front expected to arrive later today and tonight. Therefore, the highest probabilities of severe weather will be highlighted across the southern and eastern sections of NC, mainly south and east of a line extending from near Wadesboro to Southern Pines to Smithfield. It is in this region that may remain unaffected by the more stable showery weather to the west and more in the true warm sector. In this region, there will be a better chance for more in the way of breaks in the overcast to develop this afternoon leading to destabilization. In addition, this region will should be able to maintain surface dew points in the lower 60s. If some breaks can develop, highs should reach into the upper 70s to near 80 in these areas should support the development of a few strong to locally severe thunderstorms out ahead of the stability gradient/pre-frontal trough this afternoon. Then, the line of convection may be able to tap into the more buoyant air and warmth by late afternoon and track ESE across the southern and eastern sections of central NC from sunset through the late evening hours. The main weather hazard is expected to be damaging wind to 60 mph. Over the Piedmont to the west and north, the aforementioned expected extensive cloudiness and showery weather today should aid in keeping the boundary layer fairly stable compared to the areas to the southeast. However, there will be a line of convection (showers and isolated thunderstorms) that will accompany the main cold front late today. Strong and gusty winds of 40-50 mph will be possible within this line as some of the stronger mid level winds may be mixed down in the heavier convection. Therefore, a Marginal risk of a few damaging wind gusts was maintained in the Piedmont. Highs today should be in the upper 60s NW to near 80 SE. As the winds shift to the NW at 15-25 mph after the front tonight, occasional post-frontal showers will decrease from the west overnight and temperatures will crash. Lows by daybreak should be in the upper 30s NW to near 50 SE. Clearing can be expected very late in the northwest, and after daybreak in the SE. QPF on the order of 0.50 to locally 1 inch is currently forecast, with some higher amounts possible across the NW Piedmont. && .SHORT TERM /THURSDAY AND THURSDAY NIGHT/... As of 230 AM Wednesday... ...Plan on a hard freeze (28 degrees or lower) in the Piedmont, with a light freeze in the Coastal Plain and Sandhills (29-32 degrees) Thursday night. ...Hard Freeze and Freeze Watches will be needed in later forecasts. The very strong and sharp mid/upper level trough will move east Thursday morning. This will be followed by strong and gusty NW winds on Thursday into Thursday evening. Very strong dry and cold advection will keep temperatures in the upper 40s NW and mid to upper 50s SE on Thursday. Readings will begin to crash late in the afternoon in the NW Piedmont. Strong subsidence and drying on the back side of the trough will bring sunny skies during the afternoon. Then, clear skies Thursday night. A hard freeze is forecast to go along with continued CAA Thursday night (NW winds 15-20 mph will diminish late to 10 mph). The expected sub-freezing temperatures are likely for 4-6 hours in the Piedmont, eventually bottoming in the mid 20s. The combination of sub-freezing temperatures and wind will be especially difficult on early green-up and blooming plants etc... Elsewhere, lows should be on the higher end of guidance given the expected winds and well mixed boundary layer. Lows in the upper 20s and lower 30s expected from the Triangle Area south and east deep into the Coastal Plain. Therefore, a freeze will likely extend throughout all of our region Thursday night. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... As of 225 PM Wednesday... An anomalously strong upper level trough will move off the mid- Atlantic coast after daybreak Friday with heights down to 530dm across the Hudson Valley. The trough will slowly shift offshore and become negatively tilted through the weekend as a northwest flow aloft persists across the Carolinas and Virginia. After some morning strato-cumulus clouds, cold and dry advection will result in sunshine for a chilly and breezy day on Friday with highs in the upper 40s to lower 50s which is about 17 to 21 degrees below normal. Gusty northwest winds up to 20 to 25 mph along with RH values in the 20 to 25% range may result in some adverse fire weather conditions for Friday. Low level thickness values will range in the 1260s on Friday night with Saturday morning lows in the the mid 20s to around 30, resulting in a second night of a freeze risk to tender vegetation. Clear skies and increasing heights will result in a notable warming trend for Saturday and Sunday with daytime highs warming 8 to 10 degrees each day. Highs on Saturday will range in the upper 50s to around 60 and highs on Sunday in the upper 60s to lower 70s, very close to perhaps a degree or two above normal. Ridging across the Midwest will gradually shift east during the first few days of the upcoming work week. As the ridge axis moves into the Mississippi Valley on Tuesday and the southern Appalachians on Wednesday, expect an increase in high cloudiness and a further moderation in temperatures, Highs on Monday will range in the lower 70s with highs on Wednesday in the mid 70s to around 80. -Blaes && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... As of 201 PM Wednesday... LIFR/IFR conditions across the Triad and MVFR/VFR conditions at all other TAF sites to start the period. Latest high-resolution guidance has come in better agreement in regards to showers and thunderstorms moving into RDU/FAY/RWI, roughly between 21 and 02Z, with some potentially being severe. Only have VCTS over the Triad given lack of instability there. Light rain showers and MVFR/IFR ceilings expected after storms move out tonight with approach of a cold front. Some low CIGs/VIS are possible at most sites prior to the frontal passage and have IFR conditions to cover this potential. Northwest winds become breezy with the frontal passage of 25-30 kt, with VFR conditions taking over toward the latter part of the TAF period. Outlook: Breezy northwest winds persist Thursday between 20 and 30 knots. VFR conditions will be in place from Thursday through Monday. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Blaes NEAR TERM...Badgett/JJT SHORT TERM...Badgett LONG TERM...Blaes AVIATION...Kren/JJT
Hazardous weather outlook, Mar 31, 2:38 PM EDT, 32 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 238 PM EDT Wed Mar 31 2021 NCZ007-021>023-038-011845- Person-Forsyth-Guilford-Alamance-Davidson- 238 PM EDT Wed Mar 31 2021 ...FREEZE WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH FRIDAY MORNING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. There is a Marginal Risk of severe thunderstorms this afternoon into the early evening as a strong cold front moves into the region. The main threat is locally damaging wind gusts. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freeze Watch late Thursday night through Friday morning. Much colder air will blow in behind the cold front Thursday into Friday. Sub-freezing low temperatures are likely both Thursday night and Friday night when lows should be in the 20s. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ008>011-024>028-039>043-073>078-083>086-088-089-011845- Granville-Vance-Warren-Halifax-Orange-Durham-Franklin-Nash-Edgecombe- Randolph-Chatham-Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee- Harnett-Wayne-Anson-Richmond-Scotland-Hoke-Cumberland-Sampson- 238 PM EDT Wed Mar 31 2021 ...FREEZE WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH FRIDAY MORNING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. There is a Slight Risk of severe thunderstorms this afternoon into the early evening as a strong cold front moves into the region. The main threat is locally damaging wind gusts. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freeze Watch late Thursday night through Friday morning. Much colder air will blow in behind the cold front Thursday into Friday. Sub-freezing low temperatures are likely both Thursday night and Friday night when lows should be in the 20s. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, Mar 31, 3:10 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
310 PM EDT Wed Mar 31 2021
NCZ010-011-026>028-041>043-312015-
Edgecombe NC-Nash NC-Johnston NC-Franklin NC-Warren NC-Wake NC-
Halifax NC-Wilson NC-
310 PM EDT Wed Mar 31 2021
...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT
SOUTHEASTERN WARREN...NASH...NORTHWESTERN EDGECOMBE...HALIFAX...
NORTHEASTERN WAKE...WEST CENTRAL WILSON...NORTHEASTERN JOHNSTON AND
FRANKLIN COUNTIES UNTIL 415 PM EDT...
At 309 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms 8 miles northeast of Bunn, or 10 miles west of
Nashville, moving northeast at 30 mph.
Wind gusts up to 40 mph will be possible with this storm.
Heavy rain and minor flooding will also be possible with this storm.
Locations impacted include...
Rocky Mount, Roanoke Rapids, Nashville, Louisburg, Halifax, Zebulon,
Dortches, Littleton, Bailey and Bunn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3651 7790 3650 7782 3648 7775 3638 7755
3634 7759 3631 7756 3631 7750 3632 7744
3629 7741 3626 7740 3566 7820 3590 7847
3621 7834 3655 7794 3654 7790
TIME...MOT...LOC 1909Z 234DEG 35KT 3603 7813
AK/JJTThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 2:34 PM EDT | Freeze Watch | RAH | Alamance, Anson, Chatham, Cumberland, Davidson, Durham and 25 more | 13 hr |
| Mar 31, 3:19 PM EDT | Special Weather Statement | RAH | Alamance, Chatham, Durham, Granville, Orange, Person and 2 more | 56 min |
| Mar 31, 4:16 PM EDT | Special Weather Statement | RAH | Franklin, Vance, Warren | 59 min |
| Mar 31, 4:18 PM EDT | Special Weather Statement | RAH | Chatham, Harnett, Lee, Moore, Wake | 57 min |
| Mar 31, 4:21 PM EDT | Special Weather Statement | RAH | Sampson | 54 min |
| Mar 31, 4:27 PM EDT | Special Weather Statement | RAH | Cumberland | 48 min |
| Mar 31, 4:33 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Johnston, Wake | 42 min |
| Mar 31, 4:53 PM EDT | Special Weather Statement | RAH | Halifax | 67 min |
| Mar 31, 5:10 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Nash, Wake | 50 min |
| Mar 31, 5:20 PM EDT | Special Weather Statement | RAH | Halifax | 40 min |
| Mar 31, 5:38 PM EDT | Special Weather Statement | RAH | Sampson | 52 min |
Nearby
Special Weather Statements in North Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.